Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 33, NWS Boston/Norton, MA

July 3, 2025Capitol Planning Region, Connecticut; Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 3, 2025, 4:52 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2025, 4:52 PM EDT (20:52 UTC)
Expired
Jul 3, 2025, 5:30 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Albany radar (KENX), 116 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:30 PM EDTTSTM WND DMGWindsor Locks, CTTree down on Center St near Indian Mountain Rd. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS51 KBOX 032052
SVRBOX
CTC003-MAC013-032130-
/O.NEW.KBOX.SV.W.0033.250703T2052Z-250703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
452 PM EDT Thu Jul 3 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hartford County in northern Connecticut...
  Southwestern Hampden County in western Massachusetts...

* Until 530 PM EDT.

* At 452 PM EDT, a severe thunderstorm was located over Norfolk, or
  10 miles north of Torrington, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  West Hartford, Bristol, Enfield, Windsor, Agawam, Farmington,
  Simsbury, Bloomfield, Avon, Plainville, Suffield, Windsor Locks,
  Granby, Canton, Southwick, Burlington, East Granby, Hartland,
  Granville, and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4213 7306 4202 7257 4167 7286 4176 7301
      4180 7301 4180 7296 4182 7294 4188 7295
      4190 7291 4197 7289 4197 7303 4204 7301
      4204 7306 4210 7307
TIME...MOT...LOC 2052Z 293DEG 24KT 4199 7315 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:51 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 3, 2:51 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
251 PM EDT Thu Jul 3 2025

.SYNOPSIS...
Hot temperatures today will likely trigger a round of scattered
showers & t-storms between 4 and 10 PM, some of which may be
severe. Quiet for Independence Day heading into the weekend,
then heat and humidity kick up for Sunday and the start of next
week. Unsettled weather may make a return Tuesday into
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Key Messages...

* Severe Thunderstorm Watch in effect for all of CT, RI, and MA
  (excluding the Cape & Islands).

* Hot and muggy this afternoon ahead of the main line of
  thunderstorms.

Temperatures keep climbing this afternoon, well into the upper
80s and even into the low 90s in some areas. Already seen some
early morning convection across northern MA, and expecting
another round of storms to develop later this afternoon in
western MA/northern CT. A low over Quebec is moving SE into New
Brunswick, pushing a cold front across New England this
afternoon. The cold front combined with a neutrally tilted mid-
level shortwave will provide plenty of forcing for thunderstorms
development. Dewpoints are in the 60s and PWATs are in the
1.25"-1.5" range this afternoon, so plenty of moisture. MUCAPE
remains near 1500 J/kg and mid-level lapse rates are also
remaining around 6.5 C/km. Given the relative strength of the
ingredients and how the morning has behaved, felt confident
collaborating with SPC to put out a Severe Thunderstorm Watch
for all of CT, RI, and MA (excluding the Cape and Islands).

While isolated thunderstorms can fire at any given time this
afternoon, expecting the main threat to move through from west
to east generally between 4 and 10 PM. While bulk shear values
are better than we saw on Tuesday (30-40 kts), a limiting factor
will be the amount of moisture and instability available, as
well as marginal surface convergence given winds veering to the
W/NW ahead of the mid level front. Even so, parameters are
favorable for at least a few isolated severe storms, the main
threats being damaging winds and large hail. Storms exit and die
down following sunset and loss of diurnal heating.

Post-FROPA, a cooler and drier airmass settles in. Dewpoints
drop into the 50s, allowing for overnight lows to drop into the
upper 50s and low 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Key Messages...

* Dry & sunny for Independence Day.

Once the colder airmass moves into place overnight, we'll start
to see some drying and more pleasant weather. Friday should be
quite sunny, with temperatures in the low to mid 80s under a
high pressure.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Messages...

* Dry and sunny through the weekend.

* Heat and humidity increase Sunday into early next week.

* Unsettled weather returns around late Mon/Tue but low
  confidence in timing/location details.

The mid level trough finally exits east on Saturday with
ridging building in followed by a weak shortwave early next
week. This will pump up the heat and humidity, really starting
on Sunday when the 90s return and continuing until at least
Monday. Beyond that there is some uncertainty owing to the
timing of a frontal system which may bring down temperatures
while also introducing a chance for showers and thunderstorms as
early at late Monday. For now, best chance of unsettled weather
looks centered on Tuesday, which would bring down temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Today and tonight...High confidence except moderate confidence
on thunderstorm potential... areal coverage as well as timing.

VFR outside of any scattered t-storm threats after 18z into the
first half of the evening. Areal coverage and timing remains
uncertain with this activity...but a few strong t-storms are
possible which may contain locally strong wind gusts and hail
too. The greatest risk is across interior MA and CT terminals.
W winds generally 5-10 knots becoming more NW later tonight.

Independence Day...High confidence.

VFR. NW winds 5-10 kts at most terminals.

KBOS Terminal...High confidence in TAF. Main concern is the risk for
a t-storm in the vicinity of the terminal after 19z/20z into
the early evening hours.

KBDL Terminal...High confidence in TAF. Main concern is the risk for
a t-storm in the vicinity of the terminal after 18z/19z into
the early evening hours.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night through Sunday Night: VFR. Breezy.

Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.

Monday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA.

Tuesday: Breezy. Chance SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Independence Day...High confidence.

Winds/seas stay below small craft advisory thresholds through
Friday. Winds will generally be in SW direction on the order of
7-15 knots before switching too a more NW direction tonight
behind the cold front.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt.

Sunday through Sunday Night: Low risk for Small Craft Advisory
winds with gusts up to 30 kt. Areas of seas approaching 5 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...McMinn
NEAR TERM...McMinn
SHORT TERM...McMinn
LONG TERM...BW
AVIATION...McMinn/FT
MARINE...McMinn

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region38 min
Jul 3, 6:09 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region66 min
Jul 3, 6:12 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region48 min
Jul 3, 1:31 PM EDTSpecial Marine WarningBOX44 min
Jul 3, 5:15 PM EDTSpecial Marine WarningBOX45 min
Jul 3, 6:43 PM EDTSpecial Marine WarningBOX92 min
Jul 3, 7:01 PM EDTSevere Thunderstorm WarningBOXBristol44 min
Jul 3, 7:21 PM EDTSpecial Marine WarningBOX84 min
Jul 3, 7:41 PM EDTSevere Thunderstorm WarningBOXBarnstable, Bristol, Plymouth49 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.